Methadone-associated Torsades de Pointes (polymorphic ventricular tachycardia) in opioid-dependent patients

Dan Justo*, Amir Gal-Oz, Yael Paran, Yelena Goldin, David Zeltser

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

52 Scopus citations

Abstract

Aims: We reviewed all the publications concerning methadone-associated Torsades de Pointes (TdP) (polymorphic ventricular tachycardia) in opioid-dependent patients in order to characterize the clinical circumstances leading to this serious complication. Methods: Our literature search yielded 14 reports on 40 patients with methadone-associated TdP. We gathered and recorded the risk factors for TdP mentioned in those reports, among other clinical aspects. Results: The most prevalent risk factors for TdP were high-dose methadone (n = 39, 97.5%) and concomitant use of agents that increase serum methadone levels or trigger TdP (n = 22, 55%). HIV infection (n = 16), hypokalaemia (n = 14), female sex (n = 13), liver cirrhosis or renal failure (n = 11) and heart disease (n = 9) were also described. All the patients had at least one and 34 (85%) had two or more risk factors for TdP during methadone treatment. Conclusions: We wish to raise the level of awareness of risk factors for TdP among physicians in heroin-treatment clinics who frequently prescribe methadone.

Original languageEnglish
Pages (from-to)1333-1338
Number of pages6
JournalAddiction
Volume101
Issue number9
DOIs
StatePublished - Sep 2006

Keywords

  • Methadone
  • Polymorphic ventricular tachycardia
  • Torsades de Pointes

Fingerprint

Dive into the research topics of 'Methadone-associated Torsades de Pointes (polymorphic ventricular tachycardia) in opioid-dependent patients'. Together they form a unique fingerprint.

Cite this